MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH
Catalog Number 0115808
Medical Device Problem Codes Defective Device (2588); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Pain (1994); Scar Tissue (2060); Hernia (2240); Disability (2371)
Date of Event 01/28/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges that the patient "was found to have recurrent hernias with incarceration." medical records are not available at this time, however, recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.No lot number has been provided; therefore a review of the manufacturing records is not possible at this time.Should additional information be provided a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2008: the patient underwent open procedure for an inguinal hernia.As reported, the patient's hernia was repaired with a bard/davol 7.6cm oval {modified} kugel patch, product code 0115808.On (b)(6) 2016: the patient presented to the hospital with complaints of severe pain and was found to have recurrent hernias with incarceration.On (b)(6) 2016: the patient underwent a laparoscopic bilateral hernia repair and reduction of incarcerated hernia.As reported, his recurrent hernias were repaired with a bard/davol 3dmax and bard/davol ventralex mesh.As alleged, the patient was seriously and permanently injured and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2008: the patient underwent open procedure for an inguinal hernia.As reported, the patient's hernia was repaired with a bard/davol 7.6cm oval {modified} kugel patch, product code 0115808.(b)(6) 2016: the patient presented to the hospital with complaints of severe pain and was found to have recurrent hernias with incarceration.(b)(6) 2016: the patient underwent a laparoscopic bilateral hernia repair and reduction of incarcerated hernia.As reported, his recurrent hernias were repaired with a bard/davol 3dmax and bard/davol ventralex mesh.As alleged, the patient was seriously and permanently injured and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.Addendum per additional information provided: (b)(6) 2008 - patient was diagnosed with left inguinal hernia thereby underwent open repair with the implant of modified kugel hernia patch (device #1).Per operative notes, ¿patient was found to have a large defect of the floor with a very large direct hernia.The floor was opened and the preperitoneal tissue was mobilized circumferentially.A modified kugel patch (device #1) was placed on the floor.The accompanying ribbons were sewn, one to the transversalis fascia and other to inguinal ligament.The floor was then closed over the patch.¿ (b)(6) 2016 - patient was diagnosed with bilateral inguinal hernias with indirect left inguinal hernia, direct right inguinal hernia, right upper quadrant probable incisional hernia with incarceration thereby underwent laparoscopic repair with implant of two 3dmax meshes (device #2 - right, device#3 - left) and ventralex st (device #4).Per operative notes, ¿there was left inguinal hernia and a direct right inguinal hernia.Patient had significant scarring but also able to reduce the indirect hernia sac.A 3dmax mesh (right - device #2) and 3dmax (left - device #3) was placed and tacked.There was some overlap of the mesh.The peritoneum was then brought up and over to completely cover the mesh.For upper abdominal hernia, a small ventralex st mesh (device #4) was placed and sutured.¿ (note: there is no mention/visualization of modified kugel patch (device #1) in operative notes).Attorney alleges that the patient had pain, hernia recurrence and emotional injuries.Also, the attending physicians found 2 other herniated areas during the mesh surgery.
 
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges that the patient "was found to have recurrent hernias with incarceration." medical records are not available at this time, however, recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.No lot number has been provided; therefore a review of the manufacturing records is not possible at this time.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 7 years 7 months post implant of modified kugel patch, patient was diagnosed with hernia recurrence and scar tissue thereby underwent additional surgery.A review of the manufacturing records was performed and found that the lot was manufactured to specification.Updated fields: a2, a4, b4, b5, b7, d4 (corporate lot no) (expiry date), e3, g1, g3, g6, h2, h4, h6, h10 note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.

Brand Name
MODIFIED KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7268443
Report Number1213643-2018-00276
Device Sequence Number1475226
Product Code FTL
UDI-Device Identifier00801741030789
UDI-Public(01)00801741030789
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/28/2013
Device Catalogue Number0115808
Device Lot NumberHUSC0348
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2018
Supplement Date Received by Manufacturer06/24/2024
Initial Report FDA Received Date02/13/2018
Supplement Report FDA Received Date07/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/09/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age63 YR
Patient SexMale
Patient Weight91 KG